Carfentanil: ‘Elephant’ heroin stampeding toward Pa.

0
1054
Carfentanil: 'Elephant' heroin stampeding toward Pa.
Carfentanil: 'Elephant' heroin stampeding toward Pa.

Pennsylvania health officials issued a warning about a new type of heroin laced with carfentanil, which is most commonly used as an animal tranquilizer.

The Health Department said in a release Thursday that a new type of heroin laced with the animal sedative carfentanil is causing overdoses and deaths in neighboring states and could make its way into Pennsylvania.

READ  Reverse balding cap: Here comes a device to regrow hair on bald head

Carfentanil is a tranquilizer commonly used for large animals, such as elephants. It’s 10,000 times stronger than morphine and 100 times stronger than fentanyl, the deadly opioid that’s recently been plaguing Philadelphia.

Carfentanil, one of the most potent opioids known to law enforcement, has been the suspected culprit of recent overdose deaths in Ohio, Kentucky and Florida.

READ  Loneliness peaks study: 76% had moderate-high loneliness

Officials are unsure how effective the heroin and opioid antidote naloxone — known by the brand name Narcan — will be in treating carfentanil overdoses. Because carfentanil is not meant for human consumption, there are no studies on Narcan’s ability to reverse the drug’s effects.

READ  New Alzheimer's Drug shows promise in human trials

The department is warning first responders and health professionals to be careful treating someone suspected of taking carfentanil, as it can be absorbed by skin contact, inhalation, oral exposure, or ingestion, which may lead to an accidental drug poisoning.

Laura F. Nixon

LEAVE A REPLY

Please enter your comment!
Please enter your name here

This site uses Akismet to reduce spam. Learn how your comment data is processed.